New York, 2009

Hail in New York, June 9, 2009

June 9, 2009 · NWS ALY · 3 events in 1 county or zone

A low pressure system tracked east across the northern Great Lakes into northern New England during Tuesday June 9th. A cold front trailing from this low swept across eastern New York from the west during Tuesday afternoon, preceded and accompanied by scattered strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked east across the northern Great Lakes into northern New England during Tuesday June 9th. A cold front trailing from this low swept across eastern New York from the west during Tuesday afternoon, preceded and accompanied by scattered strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 9, 1:11 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 9, 1:11 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A STATIONARY FRONT TO OUR SOUTH WILL LIFT NORTHWARD AS A WARM FRONT
THIS AFTERNOON...WHILE A LOW PRESSURE SYSTEM MOVES NORTHEAST
ALONG THE BOUNDARY. A COLD FRONT WILL TRACK INTO NEW YORK THIS
AFTERNOON...TRIGGERING SCATTERED SHOWERS AND STRONG TO SEVERE
THUNDERSTORMS. A SLIGHT IMPROVEMENT IS EXPECTED FOR
WEDNESDAY...BEFORE ANOTHER LOW PRESSURE SYSTEM BRINGS RAIN TO THE
REGION AGAIN ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 355 ISSUED FOR WESTERN AREAS UNTIL 8PM.
MOST OF THE INSTABILITY AND FOCUS IS WHERE PRESENT CONVECTION IS
OCCURRING IN PA. HOWEVER...DATA TRENDS AND SHORT TERM GUIDANCE
STILL IS CONSISTENT IN BRINGING THE SURFACE DEW POINT LINE AND
WIND SHIFT INTO THE AXIS OF INSTABILITY IN CENTRAL/SOUTHERN NY
LATER THIS AFTERNOON...SO THE SEVERE THUNDERSTORM WATCH BOX
EXTENDS INTO THE WESTERN MOHAWK VALLEY AND SCHOHARIE VALLEY.

SATELLITE IMAGERY SHOWS LOTS OF CUMULUS AND SOME TOWERING CUMULUS
IN THE AXIS OF MAXIMUM INSTABILITY...WHERE CURRENT LAPS SOUNDINGS
SHOW 2500+ J/KG CAPES IN CENTRAL NY. ALSO...LAKE BREEZE TYPE
BOUNDARY COINCIDENT WITH SURFACE DEW POINT BOUNDARY ALONG LAKES
ERIE AND ONTARIO...SEEN AS A FINE LINE IN SATELLITE IMAGERY. IS
THE CAP AT 650 MB IN THE 12Z BUF SOUNDING...AND THE MID/UPPER
DRYING SPREADING EAST IN WATER VAPOR IMAGERY GOING TO CAP CENTRAL
NY TO THE POINT OF PREVENTING MUCH DEEP CONVECTION? IT WILL DEPEND
ON HOW FORCEFULLY THE SURFACE DEW POINT BOUNDARY EVENTUALLY TRACKS
EAST LATER THIS AFTERNOON. IT SHOULD BE MENTIONED THAT AREA RADAR
VAD WIND PROFILES STILL INDICATE 30-40 KT OF WEST WIND AT THE
BOUNDARY LAYER...SUPPORTIVE OF POTENTIAL DAMAGING WINDS.

LOCAL SCALE AND VERY SUBTLE TRENDS WILL DETERMINE WHETHER ANYTHING
HAPPENS...BUT ENOUGH INSTABILITY AND LOW LEVEL FORCING TO AT LEAST
ALERT ALL THAT IF SOMETHING DOES FORM...IT HAS BETTER THAN AVERAGE
CHANCES OF BECOMING SEVERE. NEW GRIDS WILL REFLECT RECENT
TEMPERATURES AND CLOUD TRENDS AS WELL.

THANKS TO SPC AND SURROUNDING OFFICES...AND CWSU ZBW FOR
COORDINATION.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
TONIGHT-WED...SOME LIGHT RAIN OR DRIZZLE POSSIBLE TONIGHT INTO EARLY
WEDNESDAY...BUT NOTHING THAT WOULD REQUIRE MORE THAN CHANCE OR
SLIGHT CHANCE POPS IN THE FORECAST. THERE SHOULD ALSO BE AREAS OF
FOG TONIGHT. LOW CLOUDS WILL HANG TOUGH THROUGH WEDNESDAY...
ESPECIALLY FOR AREAS N OF THE MOHAWK RIVER VALLEY AND E OF THE
HUDSON RIVER. BUT SOME BREAKS OF SUNSHINE ARE POSSIBLE IN MOST AREAS
BY WEDNESDAY AFTERNOON. LOWS TONIGHT WILL BE IN THE UPPER 40S TO MID
50S. THE HIGHS WEDNESDAY WILL BE HIGHLY DEPENDENT ON WHETHER...OR
HOW MUCH...THE LOWER CLOUDS CAN BREAK UP. HAVE FORECAST HIGHS FOR
WEDNESDAY THAT ARE GENERALLY CLOSER TO THE MET MOS GUIDANCE...BUT
WITH THE MET NUMBERS AVERAGING 7 TO 10 DEGREES COOLER THAN THE
MAV...THERE WAS PLENTY OF ROOM TO COMPROMISE BETWEEN THE MAV AND MET
FORECASTS.

AS ANOTHER POTENT SHORTWAVE TROF AND SURFACE LOW APPROACH WEDNESDAY
NIGHT AND THURSDAY...THE CHANCE FOR SHOWERS WILL INCREASE ONCE
AGAIN...ESPECIALLY AFTER MIDNIGHT. HAVE FORECAST LIKELY POPS FOR
LATE WEDNESDAY NIGHT THROUGH ALL OF TUESDAY. MODELS NOT IN AGREEMENT
AS TO THE SURFACE LOW TRACK...BUT IT DOESN/T AFFECT THE OVERALL
OUTCOME WHICH IS THAT IT IS LIKELY TO RAIN DURING THIS PERIOD AND IT
COULD RESULT IN ANOTHER WIDESPREAD SOAKING RAIN FOR THE REGION.

LOWS WEDNESDAY NIGHT WILL BE IN THE 50S...AND THE HIGHS THURSDAY IN
THE 60S TO LOWER 70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODEL GUIDANCE IN GOOD AGREEMENT FOR THE START OF THE PERIOD...WITH
SHOWERS LIKELY ACROSS MUCH OF THE AREA THUR NIGHT INTO EARLY FRI
MORNING ASSOC WITH A WAVE OF LOW PRESSURE MOVING THROUGH. THE
NAM/GFS/ECMWF ALL FOCUSING THE GREATEST QPF FROM THE CAPITAL REGION
SOUTH AND EAST...SO WILL HAVE THE HIGHEST POPS IN THIS AREA. WILL
LINGER CHANCE POPS ON FRI AS THE WAVE GRADUALLY DEPARTS. TEMPS WILL
BE DEPENDENT ON IF THE SUN BREAKS OUT FRI AFTERNOON...WHICH IS
POSSIBLE SO WILL MENTION MAINLY LOWER TO MID 70S. FRI NIGHT LOOKS
DRY WITH WEAK HIGH PRESSURE IN PLACE.

WITH FAST ZONAL FLOW ALOFT...A WEAK SHORT WAVE MAY PASS THROUGH ON
SAT...POSSIBLY BRINGING A FEW SHOWERS. THE LATEST ECMWF SHOWING LESS
OF A CHANCE THAN PREVIOUS RUN...BUT GFS STILL HAS LIGHT QPF SO WILL
MENTION 20-30 POPS AT THIS TIME. TEMPS MAY CREEP TO NEAR NORMAL WITH
AT LEAST PARTIAL SUNSHINE THIS WEEKEND. ON SUNDAY...AN UPPER TROF
WILL START TO DIG SOUTHWARD ACROSS THE GREAT LAKES AND SOUTHEAST
CANADA. AGAIN...A SHORT WAVE DISTURBANCE MAY TRIGGER SOME SHOWERS.
IT APPEARS THERE WILL BE A BETTER CHANCE OF SHOWERS ON MON...AS THE
UPPER TROF AXIS PIVOTS THROUGH. GFS GENERATING SOME HEFTY CAPE
VALUES...SO WILL AT LEAST MENTION CHANCE OF THUNDER. TEMPS ONCE
AGAIN WILL START TO COOL TO BELOW NORMAL READINGS EARLY NEXT WEEK
WITH THE UPPER TROF OVERHEAD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
ISOLATED RAIN SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN
CENTRAL NY...MOSTLY IN THE BGM FA. THESE SHOWERS AND STORMS WILL
MOVE EASTWARD ACROSS THE ALBANY FA. HAVE INCLUDED VCSH AND -SHRA
AT ALL TERMINALS THROUGHOUT THE AFTERNOON INTO EARLY EVENING. BEST
CHC FOR STRONG CB/TS STILL LIES IN THE MOHAWK VALLY AND SCHOHARIE
VALLEY. CONVECTION SHOULD DIE DOWN IN THE NW FIRST...WITH VCSH OUT
OF KGFL BY 05Z...KALB BY 06Z AND KPOU BY 08Z.

OTHERWISE...LOW CIGS WILL CONTINUE THROUGH THE AFTERNOON AND
OVERNIGHT WITH FOG DEVELOPING AT ALL TERMINALS. KGFL WILL BE HIT
HARDEST WITH LIFR CIGS AFTER MIDNIGHT/05Z. IFR CONDITIONS WILL
AFFECT KALB AND KPOU AFTER MIDNIGHT. CONDITIONS WILL IMPROVE TO
MVFR AT ALL TERMINALS AFTER SUNRISE...AND FURTHER IMPROVE TO VFR
TOWARDS LATE MORNING.

WINDS WILL BE MOSTLY FROM THE SOUTH AT 5-10KTS THROUGH THE
AFTERNOON...EXCEPT IN TS. WINDS WILL SUBSIDE TO LIGHT AND VRB
AFTER SUNSET.

OUTLOOK...
WED...VFR/MVFR...POSSIBLE MORNING LOW CIGS.
WED NIGHT...VFR/MVFR...CHC -SHRA AFTER MIDNIGHT.
THU-THU NIGHT...MVFR/IFR...-RA/RA LIKELY WITH CHC OF TS.
FRI...VFR/MVFR...CHC -SHRA.
SAT-SUN...VFR...CHC -SHRA.

&&

.FIRE WEATHER...
A WIDESPREAD SOAKING RAINFALL IS EXPECTED THROUGH MUCH OF TODAY...
AS A WARM FRONT SLOWLY APPROACHES FROM THE SOUTHWEST.

THE RH WILL REMAIN BETWEEN 80-100 PERCENT TODAY AND TONIGHT...AND
ONLY LOWER TO BETWEEN 65 AND 90 PERCENT ON WEDNESDAY.

SURFACE WINDS WILL BE SOUTHEASTERLY TODAY AT 5 TO 15 MPH...AND LIGHT
AND VARIABLE TONIGHT AND WEDNESDAY AT LESS THAN 10 MPH.

&&

.HYDROLOGY...
THE ENTIRE AREA SHOULD RECEIVE AT LEAST SOME MEASURABLE RAINFALL
FROM EARLY THIS MORNING THROUGH TODAY. MOST LOCATIONS WILL GET
BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH...AS SEVERAL
BATCHES OF SHOWERS MOVE THROUGH. HOWEVER...ELEVATED INSTABILITY WILL
BE PRESENT...WHICH WILL RESULT IN SOME EMBEDDED THUNDERSTORMS.
LOCALLY HEAVY DOWNPOURS WILL RESULT WHERE THUNDERSTORMS OCCUR...WITH
ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES.

HEAVY RAINFALL DOES NOT LOOK WIDESPREAD ENOUGH FOR MAIN STEM RIVER
FLOODING...BUT SOME MINOR URBAN AND SMALL STREAM FLOODING IS
POSSIBLE WHERE HEAVIER DOWNPOURS OCCUR.

ADDITIONAL RAINFALL IS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...AS A LOW PRESSURE SYSTEM APPROACHES. PRECIPITATION AMOUNTS
ARE HIGHLY UNCERTAIN AT THIS TIME...AS MODELS ARE HAVE CONVECTIVE
FEEDBACK ISSUES. SOME HEAVY DOWNPOURS COULD OCCUR ONCE
AGAIN...ESPECIALLY IF CONVECTIVE SHOWERS AND STORMS DEVELOP.

SOME LIGHT SHOWERS ARE EXPECTED ON SATURDAY...BUT ONLY MINIMAL QPF
SHOULD OCCUR WITH LESS MOISTURE AVAILABLE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...
LONG TERM...
AVIATION...KGS
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Jun 9, 12:47 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
147 PM EDT TUE JUN 9 2009

NYZ033-058-063-101100-
HAMILTON-WESTERN GREENE-WESTERN ULSTER-
147 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON...WESTERN GREENE
AND WESTERN ULSTER COUNTIES IN EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LARGE
HAIL...POTENTIALLY GREATER THAN THREE QUARTERS OF AN INCH IN
DIAMETER...AND ISOLATED DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.
THUNDERSTORMS SHOULD MOVE FROM WEST NORTHWEST...TOWARD THE EAST
SOUTHEAST AT 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING FOR THE FOLLOWING COUNTIES...

IN NEW YORK...
HAMILTON...GREENE...AND ULSTER.

CTZ001-013-MAZ001-025-NYZ041>043-048>054-059>061-064>066-083-084-
VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
147 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN ADIRONDACKS...WESTERN MOHAWK VALLEY AND THE SCHOHARIE
VALLEY AND SOUTHEAST CATSKILLS...AND FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. THUNDERSTORMS MAY CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING...AND SHOULD MOVE FROM THE WEST NORTHWEST...TOWARD THE
EAST SOUTHEAST AT 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-038>040-047-082-101100-
NORTHERN HERKIMER-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-NORTHERN FULTON-
147 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
HERKIMER...FULTON...MONTGOMERY AND SCHOHARIE COUNTIES OF EAST
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN NEW YORK...
HERKIMER...FULTON...MONTGOMERY...SCHOHARIE.

In the hours before

Special weather statement, Jun 9, 12:58 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
158 PM EDT TUE JUN 9 2009

NYZ038-091845-
SOUTHERN HERKIMER NY-
158 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL.  THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF CEDARVILLE...OR ABOUT 7 MILES
SOUTH OF UTICA...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE AND FRANKFORT BY 215 PM EDT
ILION BY 220 PM EDT
MOHAWK AND HERKIMER BY 225 PM EDT
JORDANVILLE BY 235 PM EDT
7 MILES SOUTH OF LITTLE FALLS BY 245 PM EDT

The radar

The Ft Drum radar (KTYX), 97 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Herkimer

When
June 9, 1:18 PM EST to 1:23 PM EST
Where
Herkimer County, 0.86 mi NW of Cedar Lake
Measured
0.88 in hail
Reported by
Post Office
Coordinates
42.960, -75.180

Nickel size hail was reported near Cedar Lake during a thunderstorm.

Hail, Herkimer

When
June 9, 1:40 PM EST to 1:45 PM EST
Where
Herkimer County, 0.86 mi NW of South Columbia
Measured
1.5 in hail
Reported by
Public
Coordinates
42.890, -75.010

Ping pong ball size hail was reported near South Columbia during a thunderstorm.

Hail, Herkimer

When
June 9, 1:56 PM EST to 1:58 PM EST
Where
Herkimer County, 1.71 mi NW of Warren
Measured
1.75 in hail
Reported by
Public
Coordinates
42.850, -74.920

Golf ball size hail was reported near Warren during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170636, 170637, 170639.